Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 69, NWS Bismarck, ND

June 18, 2012McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2012, 6:40 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 65 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2012, 6:40 PM CDT (23:40 UTC)
Expired
Jun 18, 2012, 7:45 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:46 PM CDTHAIL 0.88Williston, NDRELAYED BY MEDIA
Jun 18, 6:54 PM CDTTSTM WND GST 60Williston, NDSPOTTER ESTIMATED 60 MPH WINDS.
Jun 18, 6:54 PM CDTHAIL 13 N Williston, NDGROUND COVERED WITH HAIL. HAILED FOR PAST 5 MINUTES AND STILL HAILING.
Jun 18, 7:03 PM CDTTSTM WND GST 602 Nnw Williston, ND
Jun 18, 7:03 PM CDTTSTM WND GST 60Williston, NDRELAYED BY MEDIA. 1.25 OF RAINFALL.
Jun 18, 7:03 PM CDTHAIL 0.75Williston, NDRELAYED BY MEDIA. 1.25 OF RAINFALL.
Jun 18, 7:18 PM CDTHAIL 114 W Charlson, ND
Jun 18, 7:30 PM CDTHAIL 11 Nw Keene, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS53 KBIS 182340
SVRBIS
NDC053-105-190045-
/O.NEW.KBIS.SV.W.0069.120618T2340Z-120619T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM MDT MON JUN 18 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 645 PM MDT/745 PM CDT/

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF WILLISTON...AND MOVING
  SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLISTON...TRENTON...SPRING BROOK...LEWIS AND CLARK STATE PARK...
  ALEXANDER...RAWSON...ARNEGARD...WATFORD CITY...KEENE...JOHNSONS
  CORNER AND THEODORE ROOSEVELT NATIONAL PARK NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4843 10367 4784 10268 4767 10307 4767 10309
      4766 10310 4751 10343 4823 10405
TIME...MOT...LOC 2340Z 316DEG 37KT 4821 10369
WIND...HAIL <50MPH 1.00IN

$$

TARDIF-HUBER
2 follow-up statements
502 
WWUS53 KBIS 182353
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
653 PM CDT MON JUN 18 2012

NDC053-105-190045-
/O.CON.KBIS.SV.W.0069.000000T0000Z-120619T0045Z/
WILLIAMS ND-MCKENZIE ND-
553 PM MDT MON JUN 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MCKENZIE AND
SOUTHWESTERN WILLIAMS COUNTIES UNTIL 645 PM MDT/745 PM CDT/...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WILLISTON...MOVING SOUTHEAST AT 45 MPH.

AT 650 PM CDT...ESTIMATED 60 MPH WINDS WERE REPORTED BY A TRAINED 
SPOTTER IN WILLISTON. IN ADDITION...AT 646 PM CDT...NICKEL SIZED 
HAIL WAS REPORTED IN WILLISTON. THE STRONGEST PORTION OF THE STORM 
WAS LOCATED JUST NORTH OF WILLISTON.

LOCATIONS IMPACTED INCLUDE...
  LEWIS AND CLARK STATE PARK...ALEXANDER...RAWSON...ARNEGARD...
  WATFORD CITY...KEENE...THEODORE ROOSEVELT NATIONAL PARK NORTH AND
  JOHNSONS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4840 10370 4784 10268 4767 10307 4767 10310
      4751 10343 4825 10400
TIME...MOT...LOC 2353Z 316DEG 37KT 4811 10355
WIND...HAIL 60MPH 1.00IN

$$

TARDIF-HUBER
380 
WWUS53 KBIS 190043
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT MON JUN 18 2012

NDC053-105-190052-
/O.EXP.KBIS.SV.W.0069.000000T0000Z-120619T0045Z/
WILLIAMS ND-MCKENZIE ND-
643 PM MDT MON JUN 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR MCKENZIE AND SOUTHWESTERN
WILLIAMS COUNTIES WILL EXPIRE AT 745 PM CDT/645 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
PORTIONS OF MOUNTRAIL...DUNN...AND MCKENZIE UNTIL 8 PM CDT..

LAT...LON 4840 10370 4784 10268 4767 10307 4767 10310
      4751 10343 4825 10400
TIME...MOT...LOC 0042Z 316DEG 37KT 4749 10345

$$

TARDIF-HUBER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:41 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 18, 3:41 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT MON JUN 18 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...

A CLUSTER OF THUNDERSTORMS IN NORTHEAST MONTANA IS EXPECTED TO
MOVE EAST INTO WESTERN NORTH DAKOTA THROUGH EARLY EVENING. THERE
IS SOME MODEST CAPE IN THE HAIL GROWTH ZONE...AND SOME ISOLATED
HAIL IS POSSIBLE...LIKELY SUB-SEVERE. LARGE-SCALE FORCING WILL BE
ON THE INCREASE OVERNIGHT AS THE UPPER TROUGH APPROACHES FROM THE
WEST AND THE ASSOCIATED SURFACE TROUGH MOVES INTO WESTERN NORTH
DAKOTA. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER
MOST OF THE FORECAST AREA AFTER MIDNIGHT. SOME STRONG STORMS COULD
APPROACH THE SOUTHEAST COUNTIES LATE TONIGHT INTO TUESDAY
MORNING...COINCIDENT WITH THE MORE FAVORABLE
MOISTURE/SHEAR/ELEVATED INSTABILITY. SCATTERED SHOWERS AND STORMS
WILL LIKELY PERSIST THROUGH THE DAY TUESDAY...ALTHOUGH SEVERE
WEATHER WILL LIKELY STAY TO THE EAST ALONG THE MAIN SURFACE
BOUNDARY. MUCH COOLER AIR WILL PUSH INTO THE FORECAST AREA ON
TUESDAY...AND AFTERNOON HIGHS WILL STRUGGLE TO GET OUT OF THE 50S
IN THE NORTH CENTRAL COUNTIES.

.LONG TERM...TUESDAY THROUGH SUNDAY...

HIGHLIGHTS OF THE EXTENDED FORECAST ARE A GENERAL WARMING TREND
THROUGHOUT THE PERIOD AND CONVECTIVE POTENTIAL INTO NEXT WEEKEND.

FOR WEDNESDAY...WHILE SUBSIDENCE IS EXPECTED IN THE WAKE OF THE
UPPER LEVEL LOW DEPARTING INTO WESTERN ONTARIO...COLD TEMPERATURES
ALOFT SHOULD SUPPORT AT LEAST ISOLATED CONVECTION WITH AFTERNOON
HEATING. NORTHWESTERLY SURFACE FLOW ASSOCIATED WITH THE DEPARTING
SYSTEM SHOULD ALSO YIELD BELOW NORMAL HIGHS RANGING FROM THE 60S
NORTH TO THE LOWER 70S SOUTH. THEREAFTER...AN UPPER LEVEL RIDGE
PROPAGATES INTO THE CENTRAL CONUS AND BUILDS THROUGHOUT THE
WEEK...YIELDING AN INCREASING SURFACE TEMPERATURE TREND WITH
POSSIBLE ABOVE NORMAL TEMPERATURES BY NEXT WEEKEND. THE NEXT BEST
CHANCE FOR CONVECTION APPEARS TO BE FRIDAY INTO SATURDAY MORNING
WITH LEE CYCLOGENESIS ACROSS NORTHEAST WYOMING FAVORABLE FOR LOW
LEVEL JET DEVELOPMENT AND MOISTURE TRANSPORT INTO THE NORTHERN
PLAINS. DEPENDENT UPON THE POSITIONING OF THE UPPER LEVEL RIDGE AXIS
BY NEXT WEEKEND...WHICH REMAINS UNCERTAIN...A RIDGE RUNNING
CONVECTIVE SCENARIO MAY BE POSSIBLE INTO SUNDAY.

&&

.AVIATION...

AS OF 20 UTC...VFR CUMULUS FIELDS WERE OBSERVED ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA...LIKELY ERODING PRIOR TO SUNSET AT
KBIS AND KDIK. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR
KISN AND KMOT LATE THIS AFTERNOON. HOWEVER...DUE TO UNCERTAINTY IN
TIMING AND COVERAGE AT THE TERMINALS...WILL CODE AS VCTS FOR NOW.
FOR LATE TONIGHT INTO TUESDAY MORNING...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL OVERSPREAD WESTERN AND CENTRAL NORTH
DAKOTA...WITH MVFR-IFR CONDITIONS DEVELOPING BY 8-12 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RK
LONG TERM/AVIATION...AYD
Hazardous weather outlook, Jun 18, 3:50 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT MON JUN 18 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
350 PM CDT MON JUN 18 2012 /250 PM MDT MON JUN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS MUCH OF WEST
AND CENTRAL NORTH DAKOTA OVERNIGHT. A FEW STRONGER STORMS ARE
POSSIBLE LATE TONIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL PERSIST TUESDAY OVER MUCH OF WESTERN AND
CENTRAL NORTH DAKOTA. A FEW STRONG THUNDERSTORMS COULD PERSIST
THROUGH MID TUESDAY MORNING IN THE JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH
DAKOTA WEDNESDAY AFTERNOON...WITH THE CHANCE OF THUNDERSTORMS
RETURNING TO THE AREA FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

In the hours before

Special weather statement, Jun 18, 6:02 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT MON JUN 18 2012

NDZ009-190000-
WILLIAMS-
602 PM CDT MON JUN 18 2012

...STRONG THUNDERSTORMS MOVING INTO WESTERN NORTH DAKOTA...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES NORTHWEST
OF WILLISTON TO 37 MILES WEST OF WILLISTON...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  THE MONTANA AND NORTH DAKOTA BORDER AROUND 615 PM CDT...
  BLACKTAIL LAKE BY 640 PM CDT...
  WILLISTON BY 700 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:59 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette61 min
Jun 17, 10:32 PM CDTSevere Thunderstorm WarningBISPierce28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.